Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 47, NWS Midland/Odessa, TX

October 8, 2018Glasscock County, Howard County, Midland County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Oct 8, 2018, 6:24 PM CDT for Glasscock County, Howard County, Midland County, Texas. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 8, 2018, 6:24 PM CDT (23:24 UTC)
Expired
Oct 8, 2018, 9:30 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

Counties Glasscock County, TX, Howard County, TX, Midland County, TX

The radar

The Midland/Odessa radar (KMAF), 59 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 8, 7:30 PM CDTFLASH FLOOD22 Ese Midland, TXPUBLIC REPORT OF 6 INCHES OF WATER RUNNING OVER STATE HIGHWAY 137, ABOUT 1 MILE NORTH OF STATE HIGHWAY 158.
Oct 8, 7:38 PM CDTFLASH FLOOD14 W Garden City, TXNON PASSABLE ROAD FLOODING JUST TO THE NORTH OF HWY 158 ON HWY 137. NUMEROUS WATER CROSSINGS COMING UP OVER THE ROAD.
Oct 8, 9:37 PM CDTFLASH FLOOD10 S Big Spring, TXFLOODING ALONG RANCH RD 33 NEAR US 87 AT THE HOWARD-GLASSCOCK LINE. CAR STRANDED IN FLOOD WATERS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 66 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.4 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2018-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1288 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2018-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 257 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1288 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
941 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
257 m²/s²
0-3 km storm-relative helicity
322 m²/s²
Significant tornado parameter
1.3
Supercell composite
11.1

Open this sounding in Storm Lab

The text

As transmitted.

244 
WGUS54 KMAF 082324
FFWMAF
TXC173-227-329-090230-
/O.NEW.KMAF.FF.W.0047.181008T2324Z-181009T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
624 PM CDT MON OCT 8 2018

The National Weather Service in Midland has issued a

* Flash Flood Warning for...
  Western Glasscock County in western Texas...
  East central Midland County in western Texas...
  South central Howard County in western Texas...

* Until 930 PM CDT.

* At 624 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have 
  already fallen. Flash flooding is expected to begin shortly, or 
  already occurring.

* Some locations that will experience flooding include...
  Forsan, Elbow and Big Spring McMahon-Wrinkle Airpark. 

This includes the following low water crossing location Overton Rd
crossing North Concho River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3213 10136 3165 10167 3173 10187 3221 10155

$$

44
1 follow-up statement
378 
WGUS74 KMAF 090118
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
818 PM CDT MON OCT 8 2018

TXC173-227-329-090230-
/O.CON.KMAF.FF.W.0047.000000T0000Z-181009T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Glasscock TX-Midland TX-Howard TX-
818 PM CDT MON OCT 8 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR
WESTERN GLASSCOCK...EAST CENTRAL MIDLAND AND SOUTH CENTRAL HOWARD
COUNTIES...

At 818 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Up to four ro five inches of rain have 
fallen. The threat of flash flooding continues.

Some locations that will experience flooding include...
Forsan, Elbow and Big Spring McMahon-Wrinkle Airpark. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3213 10136 3165 10167 3173 10187 3221 10155

$$

44

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 8, 6:04 PM CDT, 20 minutes earlier.

Area forecast discussion, Oct 8, 6:04 PM CDT, 20 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
604 PM CDT Mon Oct 8 2018

.UPDATE...
See public discussion below.

&&

.DISCUSSION...
Have updated the zones to include Severe Thunderstorm Watch #400
until 1 am CDT Tuesday for portions of the central and eastern
Permian Basin.

&&

.PREV DISCUSSION... /issued 551 PM CDT Mon Oct 8 2018/

DISCUSSION...

See 00Z Aviation Discussion below.

AVIATION...

Sfc flow will back overnight as the upper trough finally moves
thru West Texas/SE NM, accompanied by a last line of convection.
Models remain in disagreement on placement/timing, but judging
from WV movement of the trough, bulk of convection should be in
the06-10Z time range. Forecast sounding suggest cigs will stay
VFR except KMAF, which should be MVFR. However, vsby in direct
convection could drop to LIFR. Skies scour out behind the trough
after 12Z.

PREV DISCUSSION... /issued 149 PM CDT Mon Oct 8 2018/

DISCUSSION...
Upper trough centered near the 4 Corners region this morning moving
east into CO and NM tonight. The leading edge of this trough will
swing onto the plains Wednesday as a secondary surge dives down
out of the NW to reinforce it. By early Thursday the next upper
trough moves down across CA developing into a closed low off the
coast by Friday moving down to Baja over the weekend. Will have to
also watch Pacific Hurricane Sergio coming across Mexico on
Friday.

Had some morning showers around the area with the first round of
storms moving across the Central Permian Basin by midday.  May get a
couple bands of storms before main/heaviest rainfall moves through
tonight as the upper trough swings across.  Have raised pops
tonight to the 70 to 90 percent range for most locations.

Model qpf starts the rain tonight out west over Eddy and Culberson
in the 03-06z time and develops it into a line of storms that moves
across the Western Permian Basin and the Trans Pecos by 09z and into
the Central Permian Basin by 12z.  The Flash FLood Watch remains in
effect through tonight for the Permian Basin... portions of SE NM...
as well as the Trans Pecos.  Have added Loving... Ward... and
Brewster to the watch.  After tonight the rain chances will shift
east Tuesday... could need the watch extended into tomorrow for the
eastern CWA.  Wednesday looks to be the lull day before pops begin
to return on Thursday and increase through next weekend as remains
of Sergio move up into the SW.  Have thunderstorms each day in the
extended forecast.

Expect cooler temps the next few days with highs generally in the
70s with 80s along the Rio Grande.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     59  76  51  74 /  90  60  10  10
Carlsbad                       53  74  46  76 /  80  10   0   0
Dryden                         66  82  56  83 /  80  40  10   0
Fort Stockton                  57  76  51  78 /  80  30  10   0
Guadalupe Pass                 48  67  47  70 /  80  10   0   0
Hobbs                          51  72  45  74 /  80  20  10   0
Marfa                          47  70  40  75 /  80  20   0   0
Midland Intl Airport           58  75  51  75 /  90  40  10  10
Odessa                         58  75  51  75 /  90  30  10   0
Wink                           55  76  50  77 /  80  20  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Flash Flood Watch through late tonight for Central Lea County-
     Northern Lea County-Southern Lea County.

TX...Flash Flood Watch through Tuesday morning for Andrews-Big Bend
     Area-Borden-Crane-Dawson-Ector-Gaines-Glasscock-Howard-
     Loving-Martin-Midland-Mitchell-Pecos-Reagan-Scurry-Terrell-
     Upton-Ward-Winkler.

&&

44/80/44
Hazardous weather outlook, Oct 8, 1:59 PM CDT, 4 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
159 PM CDT Mon Oct 8 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-091900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
159 PM CDT Mon Oct 8 2018 /1259 PM MDT Mon Oct 8 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms are expected across much of the region, with
coverage increasing this evening and overnight. Damaging winds and
large hail are the primary threats, and an isolated tornado or two
cannot be ruled out. There is potential for widespread damaging winds
overnight as a line of storms moves eastward across the area.

Heavy rain will accompany storms that develop, with cell training
likely tonight. Thus, the Flash Flood Watch remains in effect for the
Permian Basin, Lower Trans Pecos, Big Bend Area, and Lea county.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Oct 8, 4:17 PM CDT, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
417 PM CDT MON OCT 8 2018

TXZ069-082145-
Upton TX-
417 PM CDT MON OCT 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN UPTON COUNTY UNTIL 445
PM CDT...

At 416 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles northeast of Crane, moving northeast at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northern Upton
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3145 10181 3133 10220 3149 10231 3165 10201
      3165 10194
TIME...MOT...LOC 2116Z 247DEG 17KT 3147 10213

33
Special weather statement, Oct 8, 4:32 PM CDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
432 PM CDT MON OCT 8 2018

TXZ075-082-082200-
Pecos TX-Terrell TX-
432 PM CDT MON OCT 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PECOS AND NORTH
CENTRAL TERRELL COUNTIES UNTIL 500 PM CDT...

At 432 PM CDT, Doppler radar was tracking a strong thunderstorm 24
miles west of Sheffield, moving north at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central Pecos
and north central Terrell Counties.

This includes Interstate 10 between mile markers 299 and 314.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3054 10216 3060 10235 3103 10221 3100 10219
      3101 10218 3100 10214 3099 10209 3099 10207
      3100 10205 3098 10201 3099 10199 3096 10195
      3094 10192
TIME...MOT...LOC 2132Z 201DEG 39KT 3065 10223

33
Special weather statement, Oct 8, 6:16 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
616 PM CDT MON OCT 8 2018

TXZ063-082345-
Glasscock TX-
616 PM CDT MON OCT 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GLASSCOCK COUNTY
UNTIL 645 PM CDT...

At 616 PM CDT, a strong thunderstorm was reported near Garden City,
moving northeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Garden City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
western Texas.

LAT...LON 3181 10151 3197 10162 3208 10146 3207 10132
      3200 10130
TIME...MOT...LOC 2316Z 238DEG 49KT 3196 10149

12

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 11:48 AM CDTSpecial Weather StatementMAFMidland42 min
Oct 8, 11:54 AM CDTSevere Thunderstorm WarningMAFEctor, Martin, Midland51 min
Oct 8, 12:04 PM CDTAreal Flood AdvisoryMAFEctor, Midland116 min
Oct 8, 1:46 PM CDTAreal Flood AdvisoryMAFGlasscock, Howard, Martin, Midland3 hr
Oct 8, 3:36 PM CDTAreal Flood AdvisoryMAFBorden, Howard, Mitchell, Scurry4 hr
Oct 8, 4:17 PM CDTSpecial Weather StatementMAFUpton28 min
Oct 8, 4:28 PM CDTSevere Thunderstorm WarningMAFUpton32 min
Oct 8, 4:32 PM CDTSpecial Weather StatementMAF28 min
Oct 8, 5:02 PM CDTSevere Thunderstorm WarningMAFGlasscock, Midland, Reagan, Upton43 min
Oct 8, 5:03 PM CDTSevere Thunderstorm WarningMAFGlasscock, Midland, Reagan, Upton42 min
Oct 8, 6:16 PM CDTSpecial Weather StatementMAFGlasscock29 min
Oct 8, 6:26 PM CDTSpecial Weather StatementMAFCrane34 min
Oct 8, 6:39 PM CDTSevere Thunderstorm WarningMAFCrane, Upton36 min
Oct 8, 6:41 PM CDTAreal Flood AdvisoryMAFCrane, Upton3 hr
Oct 8, 6:49 PM CDTSpecial Weather StatementMAFUpton41 min
Oct 8, 6:50 PM CDTSpecial Weather StatementMAFMitchell40 min

Nearby

Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.